Alert archive / Texas / High Wind Warnings in 2023
High Wind Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Oct 24, 2023, 11:16 PM CDT for Culberson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2023, 11:16 PM CDT (04:16 UTC)
- Expired
- Oct 25, 2023, 2:06 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 4.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -132 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
825 WWUS74 KMAF 250416 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1116 PM CDT Tue Oct 24 2023 TXZ271-251200- /O.NEW.KMAF.HW.W.0029.231025T0416Z-231025T1200Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park and Pine Springs 1116 PM CDT Tue Oct 24 2023 /1016 PM MDT Tue Oct 24 2023/ ...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...Until 7 AM CDT /6 AM MDT/ Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
415 WWUS74 KMAF 250706 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 206 AM CDT Wed Oct 25 2023 TXZ271-250815- /O.CAN.KMAF.HW.W.0029.000000T0000Z-231025T1200Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park and Pine Springs 206 AM CDT Wed Oct 25 2023 /106 AM MDT Wed Oct 25 2023/ ...HIGH WIND WARNING IS CANCELLED... Gradient winds have decreased and high winds are no longer expected through Guadalupe Pass this morning. $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Oct 24, 6:31 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Oct 24, 6:31 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 631 PM CDT Tue Oct 24 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Wednesday night) Issued at 240 PM CDT Tue Oct 24 2023 After a momentous amount of much needed rain across portions of the area yesterday, another round is expected tonight. In the meantime, skies have mostly cleared across much of the region, allowing temperatures to rise into the 70s and reaching near 80 later this afternoon. Isolated thunderstorms are expected this afternoon and evening along the higher elevations of the Guadalupe and Delaware Mountains. More widespread activity develops late this evening. The large upper-level trough we have been tracking continues to translate eastward overnight, bringing with it a cold front. Along this front, a slow-moving line of thunderstorms is expected to form from southeast New Mexico to the Davis Mountains. These thunderstorms slowly slide eastward overnight, reaching Midland/Odessa shortly after midnight. Any thunderstorms within this line will be capable of producing locally strong wind gusts and very heavy rainfall. Flooding potential may be limited to the leading edge of this complex but a relatively slow translational speed could allow for a quick 1-2 inches of rainfall in some locations. This activity begins to exit the region to the east by sunrise tomorrow. Much more stable air follows in its wake, keeping the area dry for Wednesday. Temperatures can be expected to be a few degrees cooler tomorrow with clearing skies throughout the day from west to east. Chehak && .LONG TERM... (Thursday through Monday) Issued at 240 PM CDT Tue Oct 24 2023 Thursday, a broad, upper trough will be digging out of the PacNW, leaving West Texas and Southeast New Mexico under southwest flow aloft. Thicknesses/temperatures will be on a slow and minimal increase Thursday through Saturday. Temperatures Saturday afternoon will be perhaps the warmest this forecast, yet topping out only around 10F above normal as most highs remain in the 80s. Return flow will sharpen up a weak dryline Friday, with a little convection possible over the eastern zones. Unfortunately, a strong cold front, perhaps the strongest this fall, will backdoor the area late Saturday night, bringing much colder temperatures to West texas and Southeast New Mexico into next week. The GFS, ECMWF, and CMC are all in agreement that temperatures From KMAF north will remain steady or even fall throughout the day Sunday. NBM is slowly catching on to this, but with all available long-range models in agreement, the NBM 25th percentile looks more appropriate for highs Sunday afternoon. This may need to be brought down even further as the event approaches and models come into better alignment on timing/strength of the front. As the front moves in, a triple point will develop in Southeast New Mexico, and showers/thunderstorms will be possible east and south Sunday through Monday morning. Temperatures behind the front look to be cold, hinting at the first freeze of the fall Sunday night northern Lea County and the higher elevations of the Guadalupes/Davis Mountains. Temperatures will remain well-below normal through the rest of the extended, w/dry grids after Monday morning. && .AVIATION... (00Z TAFS) Issued at 625 PM CDT Tue Oct 24 2023 Scattered thunderstorms are ongoing at issuance west of CNM and invof INK, though the primary concern is a line of thunderstorms that will develop west of CNM this evening, and then sweep east across the region overnight. Have included VCTS/TEMPO mention at all terminals tonight, with MVFR conditions in heavy rain likely where storms impact terminals. Winds will also be erratic and gusty in the vicinity of any storms or outflow boundaries through tonight. Ahead of storms, SE winds are expected, shifting to the west as storms progress eastward, then returning to the south by 18Z. VFR conditions will prevail outside of storm activity, with the exception of MAF, where MVFR ceilings look to persist until around 21Z before improving to VFR. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 76 56 81 / 80 70 20 0 Carlsbad 56 76 53 81 / 80 0 0 0 Dryden 66 81 58 81 / 70 70 10 0 Fort Stockton 60 81 55 85 / 80 30 0 0 Guadalupe Pass 52 67 51 74 / 80 0 0 0 Hobbs 57 74 51 79 / 80 10 0 0 Marfa 51 74 47 80 / 70 0 0 0 Midland Intl Airport 63 76 55 80 / 90 50 10 0 Odessa 63 76 56 81 / 80 40 10 0 Wink 61 79 54 84 / 80 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....44 AVIATION...84
Hazardous weather outlook, Oct 24, 11:31 AM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1131 AM CDT Tue Oct 24 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251645- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1131 AM CDT Tue Oct 24 2023 /1031 AM MDT Tue Oct 24 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low risk of severe thunderstorms this afternoon and tonight across Southeast New Mexico and most of West Texas. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low risk of severe thunderstorms Wednesday afternoon and evening, mainly across the Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail and damaging winds. Heavy rainfall may also result in flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, Oct 24, 8:33 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
733 PM MDT Tue Oct 24 2023
NMZ028-029-033-034-250215-
Southern Lea County NM-Eddy County Plains NM-Northern Lea County NM-
Central Lea County NM-
733 PM MDT Tue Oct 24 2023
...STRONG THUNDERSTORMS WILL IMPACT EASTERN EDDY AND CENTRAL LEA
COUNTIES THROUGH 815 PM MDT...
At 733 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Maljamar to 27 miles west
of Monument to 7 miles southeast of Malaga. Movement was northeast at
30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lovington, Monument, Humble City, Maljamar, Halfway, Industrial
Airpark, and Lea County Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3331 10338 3278 10319 3216 10338 3207 10408
3259 10385 3297 10392 3297 10376 3326 10377
TIME...MOT...LOC 0133Z 245DEG 28KT 3301 10387 3258 10374 3216 10398
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special weather statement, Oct 24, 9:15 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
915 PM CDT Tue Oct 24 2023
NMZ028-029-033-034-TXZ045-050-250315-
Southern Lea County NM-Eddy County Plains NM-Northern Lea County NM-
Central Lea County NM-Andrews TX-Gaines TX-
915 PM CDT Tue Oct 24 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN EDDY...LEA...WESTERN
ANDREWS AND WESTERN GAINES COUNTIES THROUGH 1015 PM CDT/915 PM
MDT/...
At 914 PM CDT/814 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles south of Caprock
to 8 miles southwest of Lovington to 16 miles northeast of Red Bluff
Reservoir. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hobbs, Lovington, Eunice, Jal, Tatum, Monument, Humble City, Eunice
Airport, Jal Airport, Nadine, McDonald, Gladiola, Tatum Airport,
Knowles, Halfway, Lea County Regional Airport, Industrial Airpark,
Oil Center, and Higginbotham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3296 10306 3296 10277 3209 10304 3209 10400
3281 10364 3316 10377 3326 10377 3354 10306
TIME...MOT...LOC 0214Z 248DEG 29KT 3321 10370 3284 10342 3214 10379
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Local storm report, Oct 24, 10:00 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1000 PM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Hail 6 W Avalon 32.50N 104.35W
10/24/2023 E1.00 inch Eddy NM Public
quarter sized hail observed along SH137 NW
of Carlsbad.
&&Local storm report, Oct 24, 10:03 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1003 PM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM Hail Hobbs 32.73N 103.16W
10/24/2023 M1.00 inch Lea NM Trained Spotter
&&Special weather statement, Oct 24, 10:16 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
1016 PM CDT Tue Oct 24 2023
NMZ029-033-034-TXZ045-050-059>061-250415-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
Loving TX-Andrews TX-Ector TX-Gaines TX-Winkler TX-
1016 PM CDT Tue Oct 24 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LEA...NORTHWESTERN
ECTOR...WESTERN ANDREWS...GAINES...WINKLER AND NORTHEASTERN LOVING
COUNTIES THROUGH 1115 PM CDT/1015 PM MDT/...
At 1016 PM CDT/916 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of Bronco to
9 miles east of Hobbs to 19 miles north of Mentone. Movement was
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hobbs, Seminole, Kermit, Eunice, Seagraves, Jal, Seagraves Airport,
Eunice Airport, Jal Airport, Nadine, Gaines County Airport, Loop,
Florey, Slash Ranch, Bennett, Frankel City, Paynes Corner,
Higginbotham, Gaines County Park, and Winkler County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3296 10306 3296 10221 3177 10292 3176 10365
3277 10308 3314 10316 3319 10306
TIME...MOT...LOC 0316Z 245DEG 29KT 3310 10309 3278 10298 3197 10350
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special weather statement, Oct 24, 11:11 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1111 PM CDT Tue Oct 24 2023
TXZ067-068-075-274-277>279-250515-
Pecos TX-Crane TX-Central Brewster County TX-Ward TX-
Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
1111 PM CDT Tue Oct 24 2023
...STRONG THUNDERSTORMS WILL IMPACT PECOS...NORTHWESTERN BREWSTER...
SOUTHEASTERN REEVES...EAST CENTRAL JEFF DAVIS...SOUTHEASTERN WARD AND
NORTHWESTERN CRANE COUNTIES THROUGH 1215 AM CDT...
At 1111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barstow to 12 miles west of Marathon.
Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pecos, Fort Stockton, Alpine, Grandfalls, Marathon, Fort
Stockton-Pecos County Airport, Toyah Lake, Coyanosa, Imperial
Reservoir, Pecos Municipal Airport, Royalty, B F Goodrich Testing
Track, Sierra Madera, Firestone Test Track, and Imperial.
This includes the following highways...
Interstate 10 between mile markers 218 and 278.
Interstate 20 near mile marker 41, and between mile markers 44 and
47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3162 10255 3034 10259 3009 10367 3139 10353
TIME...MOT...LOC 0411Z 230DEG 36KT 3143 10331 3023 10345
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
16The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 7:06 PM CDT | Special Weather Statement | MAF | 39 min | |
| Oct 24, 9:35 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 40 min |
| Oct 24, 10:16 PM CDT | Special Weather Statement | MAF | Andrews, Gaines, Loving, Winkler | 59 min |
| Oct 24, 11:11 PM CDT | Special Weather Statement | MAF | Pecos | 64 min |
| Oct 24, 11:17 PM CDT | Special Weather Statement | MAF | Andrews, Gaines, Loving | 58 min |
| Oct 24, 11:46 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 29 min |
| Oct 25, 12:19 AM CDT | Special Weather Statement | MAF | Andrews, Crane, Dawson, Ector, Martin, Midland and 1 more | 56 min |
| Oct 25, 7:49 AM CDT | River Flood Warning | MAF | Terrell | 3 hr |
Nearby
High Wind Warnings in Texas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.